Louisiana, 2019Flood in Louisiana, May 9 to 13, 2019
May 9 to 13, 2019 · NWS SHV · 1 event in 1 county or zone
Minor flooding developed at Cross Lake near Shreveport as a result of persistent heavy rains that fell across the Cross Lake basin throughout much of April and May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding developed at Cross Lake near Shreveport as a result of persistent heavy rains that fell across the Cross Lake basin throughout much of April and May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 11:57 AM CST, 3 minutes earlier.
Area forecast discussion, May 9, 11:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1257 PM CDT Thu May 9 2019
.AVIATION...
For the 09/18z TAFs, the majority of the convection has exited the
area to the south and east. A couple of isolated showers will
continue across portions of Deep East Texas eastward into Central
Louisiana this afternoon. The potential still exists for more
scattered convection late this afternoon and into tonight as a
cold front moves across the area. The chances for redevelopment
along the advancing front will most likely be southeast of a line
from KJSO to KELD. More widespread showers and thunderstorms will
spread northward from Southeast Texas late in the period, which
should affect most TAF sites.
Meanwhile, MVFR ceilings persist at most terminals. Latest
satellite loops indicate the cloud cover is scattering in some
areas, so some sites may improve into the VFR range this
afternoon. However, MVFR/IFR flight conditions will likely return
overnight as ceilings lower once again.
CN
&&
.PREV DISCUSSION... /issued 1136 AM CDT Thu May 9 2019/
UPDATE...
The majority of the convection continues to move southeast out of
the area. Convection is much more widely scattered and isolate
farther west across Deep East and Southeast Texas. Latest GOES-16
water vapor loops show a fairly stout mid-level layer of dry air
along and north of Interstate 30. Farther south, a plume of
moisture continues to stream northeast into areas south of
Interstate 20. The Flash Flood Watch that remained in effect until
noon today was cancelled early as the remainder of the heavy rain
exits the area. Another round of heavy rain is still anticipated
from Friday and into the weekend, so that Flash Flood Watch
continues.
The possibility still exists for more scattered strong to severe
convection to develop this afternoon and into this evening as a
cold front moves across the area. The best chances for any severe
weather should south of a line from Jacksonville TX to Monroe,
LA. Deep layer shear is still more than supportive for severe
storms, and instability is already above 1000 J/kg along and south
of I-20 and continues to increase farther south. The main
limiting factor will be the lacking of forcing. Storms are more
likely into during the evening hours as a weak shortwave moves
from the Big Bend of the Rio Grande east-northeast towards
Southeast Texas.
PoPs were updated based on latest radar trends. Temperatures were
also lowered a couple of degrees based on latest obs and the
cooling effects of the cloud cover this morning.
CN
PREV DISCUSSION... /issued 640 AM CDT Thu May 9 2019/
AVIATION...
Only included the possibility of TSRA at the MLU terminal this
morning as region radar mosaics showing convection east of all
remaining terminals attm with the convection continuing to move
east northeast. Elsewhere we may have VSBY concerns across our NE
TX terminal locations as well at the TXK terminal due to the mid
levels drying out and wet soils from earlier rainfall. Any fog
should burn off quickly this morning but LIFR/IFR/MVFR ceilings
may hold on to mid to late morning before we see this cloud cover
scattering out.
We will be watching a cold front moving into our airspace late
this afternoon which will produce a wind shift. There may be
enough moisture ahead of the front for the development of
additional showers and thunderstorms near 00z and into the
overnight hours across all but the TYR/GGG and TXK terminals and
have thus reintroduced VCTS late tonight for all those remaining
terminals along with a return to MVFR ceilings with the wind
shift.
13
PREV DISCUSSION... /issued 441 AM CDT Thu May 9 2019/
SHORT TERM.../Today through Friday/
Moderate to heavy downpours continue across extreme East Texas
into portions of Northwest Louisiana and South Central Arkansas
early this morning. While this convection will continue to push
north and east, have decided to extend the current FFA through
Noon for portions of North Central Louisiana and South Central
Arkansas and expand this watch further south to encompass the
excessive heavy rainfall currently falling across West Central
Louisiana expected to move into our extreme southeast zones closer
to sunrise. Likewise, counties and parishes that were in the FFA
through 7 am to the west and northwest of the current convection
has been cancelled with this forecast package.
While we trimmed pops back to slight chance north to chance
variety to our south for this afternoon, will need to watch for
the possibility of strong to severe thunderstorms late today/this
evening, especially across our southern and eastern half as a
cold front moves into our region from the north and west. Strong
to severe thunderstorms will be possible along and ahead of this
cold front with large hail and damaging wind gusts the main
threats but storm coverage does not appear to be significant
enough to warrant an extension to the Flash Flood Watch beyond
noon today.
All that changes late tonight into Friday however as the cold
front is expected to stall across our southeast zones during the
day with a persistent low level jet continuing to pump low level
moisture into the region and a fairly significant disturbance
moving east northeastward out of SE TX into our southern and
eastern zones during the day. For this reason, have posted another
Flash Flood Watch roughly along and south of a line from
Mineola...Gilmer and Jefferson Texas to Magnolia and El Dorado
Arkansas which includes all of Northern Louisiana as well, making
it valid from 7 AM Friday through 7 PM Saturday. Additional
rainfall amounts of 2 to 4 inches will be possible across this
area with isolated higher amounts.
Thanks for the coordination efforts this morning
WPC/HGX/FWD/LZK/JAN and LCH.
13
LONG TERM.../Friday night through Wednesday night/
The surface cold front will be just to the South of the cwa Friday
evening with decent NE sfc winds slacking and veering to ENE toward
daybreak. The 850mb boundary remains inverted off the Gulf and
draped across NW LA into Saturday with most of the heaviest activity
funneling in along and especially South of the boundary. The super
moist SW flow aloft will continue to usher in copious amount of
moisture producing pockets of heavy rainfall for us during much of
Saturday. The WPC excessive rainfall outlook for day 3 is Moderate
risk for deep E TX into NW LA and the new FFA covers this through
the day. Finally, this inverted trough extending inland over our
area will ease off the East just enough as the long awaited surface
High pressure noses from the North late in the weekend.
As the sfc high builds Southeastward, the accompanying base of the
deepening Northern trough over the nation,s mid section and MS river
valley which will keep us dry for a couple of days and perhaps more.
The models differ slightly, but the next cut off low in the Southern
stream has a tough time under a big ridge over the NW U.S. and the
low fills and weakens. The moist SW flow aloft may be more to our
South next time with a bit more of a drier zonal flow aloft. The GFS
and Euro vary on QPF signal and really we never look to heavy
anyway, but we'll see subsequent runs and hope for this drier
scenario. Certainly much better news for the swollen rivers systems
cresting from short term rainfall for us during next week.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 82 63 70 63 / 30 50 70 60
MLU 82 66 73 64 / 40 60 80 60
DEQ 78 53 67 57 / 20 20 30 70
TXK 80 58 66 59 / 20 30 50 70
ELD 81 61 67 60 / 30 40 60 60
TYR 79 57 67 61 / 20 40 70 70
GGG 80 59 68 61 / 20 40 70 70
LFK 82 66 73 65 / 50 80 80 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from Friday morning through Saturday evening
for ARZ072-073.
LA...Flash Flood Watch from Friday morning through Saturday evening
for LAZ001>006-010>014-017>022.
OK...None.
TX...Flash Flood Watch from Friday morning through Saturday evening
for TXZ124>126-136>138-149>153-165>167.
&&
09/35Hazardous weather outlook, May 9, 11:03 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Thu May 9 2019
ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-101100-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Thunderstorms will remain possible this afternoon and into tonight
as a cold front moves across the region. A couple of storms could
be severe. Damaging winds and large hail will be the primary
threats. An isolated tornado cannot be completely ruled out.
Locally heavy rainfall may lead to isolated flash flooding. The
greatest risk for any severe weather through tonight will
generally be south of a line from Jacksonville Texas to Columbia
Louisiana.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A Flash Flood Watch is in effect from Friday morning until
Saturday evening.
More thunderstorms are possible from Friday through Sunday.
Rainfall amounts of three to six inches are possible, with
isolated higher amounts. This will lead to a renewed threat of
flash flooding and river and lake flooding. An isolated severe
storm or two with a damaging wind threat cannot be ruled out.
There is also a slight chance for more thunderstorms on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed tonight and Friday and
Saturday.
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1203 PM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A few thunderstorms will be possible this afternoon and tonight as
a cold front moves across the region. The strongest storms may
produce gusty winds, small hail, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
More thunderstorms are possible from Friday through Sunday.
Rainfall amounts of one to three inches are possible, with
isolated higher amounts. This may lead to isolated flash flooding.
There is also a slight chance for more thunderstorms on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed Friday and Saturday.
09
In the hours before
Special weather statement, May 9, 6:00 AM CST, 6 hours before
Special Weather Statement
National Weather Service Shreveport LA
700 AM CDT Thu May 9 2019
LAZ018-020-022-091300-
La Salle LA-Natchitoches LA-Grant LA-
700 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHEASTERN NATCHITOCHES
AND CENTRAL LA SALLE PARISHES UNTIL 800 AM CDT...
At 659 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Colfax to near Lena to
near Hutton to near Anacoco. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Alexandria, Jena, Colfax, Midway, Pollock, Dry Prong, Nebo, Rogers,
Catahoula Lake, Bentley, Lake Iatt, Fishville and Williana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 9215 3147 9216 3148 9221 3139 9266
3141 9267 3140 9270 3145 9268 3145 9271
3147 9269 3152 9272 3135 9295 3137 9310
3142 9288 3146 9281 3169 9260 3171 9201
3161 9201
TIME...MOT...LOC 1159Z 273DEG 27KT 3163 9258 3143 9276 3135 9310 3122
9326
24Flood, Caddo
- When
- May 9, 12:00 PM CST to May 13, 12:30 PM CST
- Where
- Caddo County, 2.99 mi SSE of Shipp to 2.89 mi NW of Lake View
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.543, -93.923
Minor flooding developed at Cross Lake near Shreveport as a result of persistent heavy rains that fell across the Cross Lake basin throughout much of April and May. Widespread rainfall amounts of five to seven inches fell across the basin during April, with additional widespread amounts of six to nine inches falling during May. As a result, Cross Lake near Shreveport rose above the 173.0 ft flood stage at 1 pm on May 9th, before cresting at 174.5 ft at 7 am on the 10th. Cross Lake slowly receded back below flood stage at 130 pm on May 13th. As a result, portions of Ford Park began to flood, with several boathouses and docks submerged along the lake. Several lake homes were threatened with flooding as well.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823958.